Missouri, 2017Flash Flooding and Flooding in Missouri, August 5 to 6, 2017
August 5 to 6, 2017 · NWS EAX · 29 events in 5 counties and zones
On the evening of August 5, 2017 a round of thunderstorms formed just north of Kansas City. The orientation of these storms ensured that repeated heavy rain would run over the same areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of August 5, 2017 a round of thunderstorms formed just north of Kansas City. The orientation of these storms ensured that repeated heavy rain would run over the same areas. This training of thunderstorms produced prolonged heavy rain over the Kansas City Metro area resulting in 3 to 6 inches of rain over a 4-6 hour period and causing quite a bit of flooding in and around Kansas City. Most notable was the flooding in and around Westport, where 3 to 4 feet of water came up to the businesses. Several water rescues were conducted around Kansas City through the evening and overnight hours, but remarkably no one was injured or killed in this event. To the east and south of Kansas City, numerous rural roads and streams encountered flooding, which caused numerous road closures in areas predominantly south of Interstate 70. More information from this event can be found at the following dedicated website to the event: https://www.weather.gov/eax/August52017FlashFloodinginKC .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 5, 5:18 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 5, 5:18 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017
.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017
Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.
The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River. This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area. Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka. NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best. With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E. This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations. This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented. Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time. Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm. The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft. The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria. Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.
The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.
The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight. Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017
Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.
The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
103>105.
MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
043>046-053-054.
&&
Discussion...Barham
Aviation...BarhamHazardous weather outlook, Aug 5, 2:12 AM CST, 17 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
312 AM CDT Sat Aug 5 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
312 AM CDT Sat Aug 5 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Flash flooding potential is possible Saturday night through Sunday
morning over areas along and south of I-70, including the Kansas
City metro. Widespread rainfall totals between 2 to 4 inches are
expected, with locally higher amounts possible. River levels will
likely see rapid increases, with subsequent flooding possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Flash Flood, Jackson
- When
- August 5, 7:40 PM CST to 10:40 PM CST
- Where
- Jackson County, 2.12 mi SW of Kansas City to 2.62 mi SSW of Kansas City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -94.600
Water was 10 inches deep around neighborhoods just SSW of Kansas City.
Flash Flood, Clay
- When
- August 5, 8:05 PM CST to 11:05 PM CST
- Where
- Clay County, 1.3 mi NW of North Kansas City to 1.14 mi SSW of Oakwood
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.164, -94.596
Two water rescues occurred at Briarcliff Parkway and Highway 169 near Northmoor.
Flash Flood, Jackson
- When
- August 5, 8:05 PM CST to 11:05 PM CST
- Where
- Jackson County, 2.56 mi S of Kansas City to 2.58 mi S of Kansas City
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.043, -94.576
Brush Creek Blvd was shut down due to flash flooding.
Flash Flood, Jackson
- When
- August 5, 8:06 PM CST to 11:06 PM CST
- Where
- Jackson County, 1.75 mi WSW of Leeds to 1.81 mi WSW of Leeds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.040, -94.530
The road was closed at Emanuel Cleaver II Blvd and Elmwood Ave due to flash flooding.
Flash Flood, Clay
- When
- August 5, 8:08 PM CST to 11:08 PM CST
- Where
- Clay County, 0.71 mi WSW of Gashland to 1.65 mi WSW of Linden
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.225, -94.591
Numerous roads in the Gladstone area were impassible due to flash flooding.
Flash Flood, Platte
- When
- August 5, 8:42 PM CST to 11:42 PM CST
- Where
- Platte County, 0.83 mi E of Riverside to 0.8 mi ENE of Riverside
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.169, -94.605
Portions of NW Platte Drive and NW Gateway Ave between NW Woodland Road and NW Valley Lane were closed due to runoff from the bluff area and mud over the roadway.
Flash Flood, Jackson
- When
- August 5, 8:45 PM CST to 11:45 PM CST
- Where
- Jackson County, 1.75 mi SE of Kansas City to 2.41 mi SSE of Kansas City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.060, -94.550
Several roads were impassible in the 39th and Prospect area, due to high water over the roads.
Flash Flood, Johnson
- When
- August 5, 8:49 PM CST to 11:49 PM CST
- Where
- Johnson County, 1.41 mi ESE of Holden to 1.63 mi E of Holden
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.713, -93.975
Water was over the road on HWY 58, about a mile and a half east of Holden.
Flash Flood, Jackson
- When
- August 5, 8:50 PM CST to 11:50 PM CST
- Where
- Jackson County, 2.18 mi W of Sugar Creek to 2.63 mi WNW of Sugar Creek
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.122, -94.511
Cars were reported in high water at 4200 Gardner Ave.
Flash Flood, Johnson
- When
- August 5, 8:50 PM CST to 11:50 PM CST
- Where
- Johnson County, 1.29 mi ENE of Elm to 1.78 mi NNE of Elm
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.855, -94.027
Water was over the road on NW 1501st Road between HWY 50 and NW 800th Road.
Flash Flood, Johnson
- When
- August 5, 8:51 PM CST to 11:51 PM CST
- Where
- Johnson County, 1.18 mi E of Holden to 0.48 mi SE of Holden
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.718, -93.978
Water was over the road in Holden at the 300 block of E 10th St, near S Clay St.
Flash Flood, Johnson
- When
- August 5, 8:52 PM CST to 11:52 PM CST
- Where
- Johnson County, 1.28 mi S of Knob Noster to 1.51 mi NNE of Knob Noster
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.752, -93.569
Water over the road in Knob Noster in the vicinity of S Washington St, between Sunset and Division St.
Flash Flood, Platte
- When
- August 5, 8:53 PM CST to 11:53 PM CST
- Where
- Platte County, 0.78 mi NW of Waldron to 2.12 mi NNE of Waldron
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.239, -94.809
Highway 45 between NW Jones Myer Road and NW Baker Road was closed by MODOT due to water over the road.
Flash Flood, Platte
- When
- August 5, 8:54 PM CST to 11:54 PM CST
- Where
- Platte County, 1.27 mi ENE of Platte Woods to 1.08 mi WNW of Milton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.236, -94.647
The spillway for Lake Waukomis was closed due to water flowing over it.
Flash Flood, Jackson
- When
- August 5, 9:00 PM CST to August 6, 12:00 AM CST
- Where
- Jackson County, 3.2 mi SSW of Kansas City to 3.61 mi SSW of Kansas City
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.040, -94.600
Four or five cars were reported to have stalled in high water at 51st and Ward Parkway.
Flash Flood, Johnson
- When
- August 5, 9:07 PM CST to August 6, 12:07 AM CST
- Where
- Johnson County, 0.46 mi NNW of Vly City to 0.69 mi WSW of Vly City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.876, -93.634
Water over the road was reported at HWY E and NE 41st St.
Flash Flood, Johnson
- When
- August 5, 9:10 PM CST to August 6, 12:10 AM CST
- Where
- Johnson County, 0.28 mi ESE of Cornelia to 1.02 mi S of Cornelia
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.648, -93.745
Water was reported over the road south of Warrensburg on HWY 13, about 1/4 mile south of SE MO PP Road.
Flash Flood, Jackson
- When
- August 5, 9:23 PM CST to August 6, 12:23 AM CST
- Where
- Jackson County, 3.45 mi S of Kansas City to 3.79 mi S of Kansas City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.030, -94.570
Police were blocking off the road near E 56th St and Troost Ave due to flash flooding.
Flash Flood, Jackson
- When
- August 5, 9:34 PM CST to August 6, 12:34 AM CST
- Where
- Jackson County, Knobtown to 0.64 mi SE of Knobtown
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.970, -94.430
KCMO Fire responded to a water rescue, and a report of vehicle floating in water at 13105 Blue Parkway.
Flash Flood, Johnson
- When
- August 5, 9:54 PM CST to August 6, 12:54 AM CST
- Where
- Johnson County, 1 mi NNE of Fayetteville to 3.02 mi SSE of Fayetteville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.892, -93.760
EMA reports fire and PD responding to water rescues with water over the road at the 700 block of SE HWY 13.
Flash Flood, Jackson
- When
- August 5, 10:09 PM CST to August 6, 12:09 AM CST
- Where
- Jackson County, 2.15 mi SW of Kansas City to 1.82 mi SW of Kansas City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.056, -94.596
Water was encroaching into the World Market in Westport.
Flash Flood, Jackson
- When
- August 5, 10:15 PM CST to August 6, 12:15 AM CST
- Where
- Jackson County, 2.36 mi SSW of Kansas City to 2.21 mi SSW of Kansas City
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.051, -94.593
Water rescue was performed with a person stranded in high water at W 43rd St and Wornall Road.
Flash Flood, Henry
- When
- August 5, 10:30 PM CST to August 6, 12:30 AM CST
- Where
- Henry County, 1.59 mi NW of Clinton to 2.97 mi ENE of Clinton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.397, -93.790
Multiple roadways in Clinton were submerged and impassible due to running water.
Flash Flood, Henry
- When
- August 5, 10:30 PM CST to August 6, 12:30 AM CST
- Where
- Henry County, 1.2 mi ESE of Windsor to 0.86 mi S of Windsor Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.524, -93.509
A vehicle was submerged in the city limit of Windsor.
Flash Flood, Johnson
- When
- August 5, 10:31 PM CST to August 6, 12:31 AM CST
- Where
- Johnson County, 0.69 mi N of Leeton to 0.9 mi N of Leeton
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 38.590, -93.700
A vehicle floated downstream near SE HWY 2 and SE 251st Road.
Flash Flood, Jackson
- When
- August 5, 11:49 PM CST to August 6, 1:49 AM CST
- Where
- Jackson County, 1.05 mi NE of Dodson to 0.81 mi NE of Dodson
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.989, -94.514
The road was closed at Oldham and Hillcrest in Swope Park, due to flooding of the Blue River causing 2 feet of running water over the road.
Flood, Jackson
- When
- August 6, 12:00 PM CST to 6:00 PM CST
- Where
- Jackson County, 0.58 mi SW of Grain Vly to 1.27 mi ESE of Grain Vly
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.014, -94.208
Old US HWY 40 was flooded and impassible near Buckner Tarsney Road.
Flood, Henry
- When
- August 6, 12:31 PM CST to 6:31 PM CST
- Where
- Henry County, 1.08 mi SE of Blairstown to 1.48 mi SW of Blairstown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.559, -93.956
HWY N near Blairstown was closed along Big Creek.
Flood, Johnson
- When
- August 6, 12:38 PM CST to 6:38 PM CST
- Where
- Johnson County, 0.25 mi N of Vly City to 0.21 mi E of Vly City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.873, -93.630
Route E was closed at the Blackwater River near Valley City.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, August 5 to 6, 201730 injured · $50 million · EF2 · 22 events
- Flash Flood in Utah, August 5, 2017$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2017$207,000 · 1.75 in hail · 19 events
- Lightning Strike in Florida, August 5, 2017$200,000 · 1 event
- Tornadoes in Maine, August 5, 2017EF1 · 2 events
- Flash Flooding and Flooding in Missouri, August 5 to 6, 2017$6,000 · 52 kt wind · 12 events
- Flash Flooding in Kansas, August 5 to 6, 20177 events
- Hail and Damaging Winds in Oklahoma, August 5, 2017$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 5, 20171 in hail · 5 events
- Flash Flood and Debris Flows in Colorado, August 5 to 6, 2017$5,000 · 4 events
- Hail and Damaging Wind in South Dakota, August 5, 20171 in hail · 4 events
- Damaging Winds in Texas, August 5, 201778 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718520, 718521, 718522, 718523, 718524, 718526, 718527, 718528, 718529, 718530, 718531, 718532, 718533, 718534, 718535, 718536, 718537, 718538, 718539, 718540, 718541, 718542, 718543, 718544, 718545, 718546, 718547, 718548, 718549.